advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Greenville, North Carolina, USA:

I am 44 years old, have been diagnosed with type 2 diabetes, and I have recently been put on a diabetes medication (Glucovance). By mid-day my blood sugar starts to drop, and I experience symptoms of hypoglycemia. My problem is I don't usually feel hungry at this time. Can you recommend,some healthy snacks that would help raise my blood sugar, and keep me from gaining excess weight?

Answer:

You are having an experience that is not uncommon for people taking medicines that increase the amount of insulin in your body. Glucovance is a combination of a sulfonylurea (glyburide) and metformin Each of these has been available separately for many years, but this is a new combination.

You have asked about snacks to avoid getting low blood sugars in the afternoon, but you don't need or want to gain extra weight. I would have to suggest that rather than add food to avoid low blood sugar, you might discuss with your physician changing your medicine to only the metformin (available generically, or as sustained-release Glucophage XR) and see if your blood sugars stay in target range, but you avoid the hypoglycemia. If this is not possible, and food is the answer to avoid low blood sugars, I would suggest that you try adding more fiber and protein at lunch along with the carbohydrates to see if that will keep your blood sugar up throughout the afternoon. If this does not help, then adding a snack of protein with a small amount of carbohydrate like peanut butter crackers or string cheese and a piece of bread might help avoid the low blood sugar, but you will be adding calories that you may not be able to spend in exercise.

KS

DTQ-20010424110700
Original posting 8 May 2001
Posted to Pills for Diabetes

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.